Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 78, NWS Kansas City, MO

June 17, 2012Adair County, Macon County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 17, 2012, 5:54 PM CDT for Adair County, Macon County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2012, 5:54 PM CDT (22:54 UTC)
Expired
Jun 17, 2012, 6:30 PM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, MO, Macon County, MO

The radar

The Pleasant Hill radar (KEAX), 205 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:57 PM CDTHAIL 13 E South Gifford, MOQUARTER SIZE HAIL REPORTED BY TRAINED SPOTTER 3 MILES EAST OF SOUTH GIFFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

318 
WUUS53 KEAX 172254
SVREAX
MOC001-121-172330-
/O.NEW.KEAX.SV.W.0078.120617T2254Z-120617T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
554 PM CDT SUN JUN 17 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADAIR COUNTY IN NORTHEAST MISSOURI...
  NORTH CENTRAL MACON COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 630 PM CDT

* AT 552 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
  LA PLATA...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  LA PLATA...KIRKSVILLE REGIONAL...MILLARD AND GIBBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3993 9261 3999 9268 4024 9249 4009 9234
      4005 9234 4004 9234
TIME...MOT...LOC 2254Z 224DEG 26KT 4000 9260

HAIL...1.00IN
WIND...60 MPH

$$

CDB
2 follow-up statements
348 
WWUS53 KEAX 172311
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
611 PM CDT SUN JUN 17 2012

MOC121-172320-
/O.CAN.KEAX.SV.W.0078.000000T0000Z-120617T2330Z/
MACON MO-
611 PM CDT SUN JUN 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MACON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4004 9265 4012 9258 4024 9249 4009 9234
      4004 9234
TIME...MOT...LOC 2310Z 223DEG 19KT 4007 9256

$$

MOC001-172330-
/O.CON.KEAX.SV.W.0078.000000T0000Z-120617T2330Z/
ADAIR MO-
611 PM CDT SUN JUN 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ADAIR COUNTY UNTIL 630 PM CDT...

AT 609 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LA PLATA...AND
MOVING NORTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

AT 557 PM...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL 3 
MILES EAST OF SOUTH GIFFORD.

LOCATIONS IMPACTED INCLUDE...
KIRKSVILLE REGIONAL...MILLARD AND GIBBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4004 9265 4012 9258 4024 9249 4009 9234
      4004 9234
TIME...MOT...LOC 2310Z 223DEG 19KT 4007 9256

HAIL...1.00IN
WIND...60 MPH

$$

CDB
224 
WWUS53 KEAX 172327
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
ISSUED BY NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT SUN JUN 17 2012

MOC001-172338-
/O.EXP.KEAX.SV.W.0078.000000T0000Z-120617T2330Z/
ADAIR MO-
627 PM CDT SUN JUN 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAIR COUNTY WILL
EXPIRE AT 630 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4004 9265 4012 9258 4024 9249 4009 9234
      4004 9234
TIME...MOT...LOC 2328Z 223DEG 19KT 4014 9247

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:19 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 17, 3:19 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
319 PM CDT Sun Jun 17 2012

.DISCUSSION...

Short Range (Today through Tuesday)...

The only artifact left left behind by the MCV that moved across
Kansas and Missouri Saturday appears to be a weak wind shift line
oriented from northeast Kansas into central Missouri. Slightly
better moisture convergence in this region is supporting an
expansive cumulus field across this region from St Joseph and Kansas
City east to St. Louis. Looking a little farther afield, a couple of
shortwaves are noted on water vapor imagery; the Frost moving east
along the Canadian border into North Dakota, the second moving south
southeast through western Kansas.

Afternoon convective initiation continues to look possible owing to
the left over wind-shift line across the region. Visible satellite
imagery this afternoon shows some enhanced vertical development in
the field of clouds across central Missouri, which lines up with
expectations given upper air profiler winds through 850mb are lined
up perpendicular to the cumulus field. Question still remains though
whether the EML will hold enough to prevent convective initiation.
Shortwave traversing Kansas early this afternoon is beginning to
initiate storms across northern Texas, and as a result looks like it
will have little direct impact open this afternoon weather. However,
the mid-level trough associated with the shortwave moving into North
Dakota is beginning to have its effect across the central Plains.
Local aircraft soundings from Kansas City International Airport
indicate there is still a bit of a cap in place across the
Kansas-Missouri state-line, which might be strong enough to keep
initiation focused a little farther east along the wind-shift line
where the moisture convergence seems focused. Any storms that can
get going will have a limited potential for damaging wind gusts and
marginal hail as the shear across the region is rather weak.

Monday, the hot and muggy conditions from Sunday will only get
worse. With the shortwave along the Canadian border moving east, and
a third shortwave expected to dig into the Pacific Northwest, flow
across the Central Plains will cant a little to the southwest,
leaning the thermal ridge over across the northeast Kansas and
northern Missouri. Mixing, which will make the winds rather gusty, and
diabatic heating should help us realize afternoon highs Monday
spanning the 90s, with the highest readings -upper 90s!!!- expected
in extreme northeast Kansas and far northwest Missouri. Coupling the
hot temperatures with dew points in the 60s to around 70, and heat
index readings Monday will likely range from the 90s -central MO- to
around 105 -in NW MO-. Given the limited areal coverage of the
advertised heat indices of 105 or greater, have opted not to issue a
heat advisory for the northwest corner at this time, though the
overnight shift will need to reevaluate this.

Tuesday, southwest winds will remain rather gusty owing to a tight
pressure gradient across the region ahead of a frontal boundary
developing across the Northern Plains. Temperatures for Tuesday
should be a little cooler, though by little we are talking only a
couple of degrees, as the continued canting of the flow across the
Plains results in the hottest temperatures shifting a little north of
Missouri, focused across Central Kansas into Northeast Nebraska.
Still, afternoon highs should still be ranging through the low and
middle 90s, with heat indices in the upper 90s.

Cutter

Medium Range (Wednesday-Sunday)...

Many questions remains on just how far a front can reach into the
building ridge by Wednesday and Thursday. ECMWF/GFS continue to back
off on the southern extent of precipitation Wednesday night with the
likelihood of some sort of decaying MCS moving into northern
Missouri by early Thursday morning.  This should allow temperatures
to hold a few degrees cooler than earlier in the week with many
areas in the middle to upper 80s.

Latest trends suggest a rather potent warmup in temperatures is
possible as we move into next weekend.  Varying differences in the
amplification of mid-level ridging are apparent in this mornings
guidance, but model trends suggest a movement towards temperatures
remaining well into the 90s over much of the lower Missouri river
valley. Have bumped up populated guidance values a few degrees due
to some likely influence from cooler climatology biased data.

Dux

&&

.AVIATION...

For the 18Z TAFs...Cumulus clouds bubbling up along the Missouri
river this afternoon appears to be the preferred region for an
afternoon convective initiation, though given the perpendicular
nature of the profiler winds aloft expect the focus for initiation
to be just to the north and east of the terminals this afternoon.
Have kept with VCTS in the terminals for this afternoon as a result.
Now that the boundary layer has expanded in the heat of the day,
ceilings should stay in the VFR through the rest of the afternoon.
Though, will have to watch carefully in case any storms bubble up
closer to the terminals.

Otherwise, pressure gradient across the region is beginning to
tighten up in response to a low across the Northern Plains. This
trend will continue through the overnight hours keeping winds up a
bit overnight, and making the arrival of gusty winds for Monday
morning a certainty.

Cutter

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Jun 17, 1:01 PM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT SUN JUN 17 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181230-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
101 PM CDT SUN JUN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MAJORITY OF THE OUTLOOK
AREA THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR STORMS TO
DEVELOP WILL BE IN AN AREA ALONG AND TO THE NORTH OF A LINE FROM
SEDALIA TO NORTHERN KANSAS CITY...BUT SOUTH OF THE IOWA BORDER.
ALTHOUGH THE THREAT FOR SEVERE WEATHER IS RELATIVELY LOW...A FEW
ISOLATED STORMS COULD PRODUCE SOME SMALL HAIL OR A WIND GUST TO 50
MPH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSEASONABLY HOT TEMPERATURES WILL SPREAD INTO THE AREA ON MONDAY
WITH AFTERNOON READINGS IN THE MID TO UPPER 90S EXPECTED. DEWPOINTS
IN THE UPPER 60S WILL RESULT IN HEAT INDEX VALUES UP TO 105 DEGREES
ACROSS NORTHWEST MISSOURI FOR THE AFTERNOON AND EARLY EVENING HOURS.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT THE POTENTIAL FOR
THUNDERSTORMS MAY MOVE BACK INTO THE REGION...THOUGH THE SEVERE
THREAT LOOKS MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE REGION THIS AFTERNOON
INTO THE EARLY EVENING.

CUTTER

In the hours before

Special weather statement, Jun 17, 5:34 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 PM CDT SUN JUN 17 2012

MOZ025-172300-
MACON MO-
534 PM CDT SUN JUN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MACON COUNTY UNTIL 600
PM CDT...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF CALLAO...OR 16 MILES
SOUTHWEST OF LA PLATA...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LA PLATA...ELMER AND SOUTH GIFFORD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3982 9270 3989 9280 4004 9276 4004 9247
TIME...MOT...LOC 2234Z 209DEG 24KT 3990 9269

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:38 PM CDTSpecial Weather StatementEAXHenry37 min
Jun 17, 1:19 AM CDTSpecial Weather StatementEAXBates26 min
Jun 17, 5:34 PM CDTSpecial Weather StatementEAXMacon26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.